Home

Search

Pathway AI

Account ⋅ Sign Out

Table of contents

Drug-induced liver injury

Definition
DILI is acute/chronic liver injury characterized by abnormalities in liver function.
1
Pathophysiology
DILI is mostly caused by antibiotics (amoxicillin-clavulanate; 45.4%), herbal and dietary supplements (16.1%), cardiovascular agents (9.8%), CNS agents (9.1%), anti-neoplastic agents (5.5%), and analgesics (paracetamol overdose; 3.7%).
2
Disease course
Clinical manifestations of DILI include jaundice, rashes, acute hepatitis, Stevens-Johnson syndrome, AIH, coagulopathies, hepatic encephalopathy. Progression may lead to chronic liver disease with fibrosis, cirrhosis, necessitating liver transplantation.
2
Prognosis and risk of recurrence
The mortality rate associated with DILI is 7.6%.
3
Key sources
The following summarized guidelines for the evaluation and management of drug-induced liver injury are prepared by our editorial team based on guidelines from the European Association for the Study of the Liver (EASL 2023; 2019), the American Association for the Study of Liver Diseases (AASLD 2022), the European Society of Medical Oncology (ESMO 2022), the American College of Gastroenterology (ACG 2021), and the American Gastroenterological Association (AGA 2021).
1
2
3
4
5
6
7
8
9

Guidelines

1.Screening and diagnosis

Indications for monitoring: educate patients to report untoward symptoms to their healthcare providers for early detection of DILI, as well as obtain prospective clinical and laboratory monitoring with certain high-risk drugs (such as immune checkpoint inhibitors, isoniazid, and methotrexate).
E
Show 7 more
Create free account

More topics in this section

  • Patterns of injury

  • Causality assessment

  • Diagnostic criteria

  • Differential diagnosis

2.Classification and risk stratification

Classification: as per AASLD 2022 guidelines, classify idiosyncratic DILI by the R-value at presentation (R = ALT:ULN/ALP:ULN; hepatocellular if R ≥ 5, mixed if 2 < R < 5, and cholestatic if R ≤ 2) to help guide the evaluation of alternative causes of liver injury.
E

More topics in this section

  • Risk factors

  • Risks of rechallenge

  • Prognosis

3.Diagnostic investigations

Medication history: elicit a detailed medication and herbal/dietary supplement history within the 180 days before presentation in patients with suspected DILI.
E

More topics in this section

  • Abdominal imaging

  • Liver function tests

  • Viral and serological hepatitis panel

  • Evaluation for other liver diseases

  • Genetic testing

4.Diagnostic procedures

Liver biopsy
As per AASLD 2022 guidelines:
Do not perform a liver biopsy for the diagnosis of idiosyncratic DILI, especially in mild and self-limited cases. Consider performing a liver biopsy in patients with a severe or protracted course of DILI and in case of diagnostic uncertainty.
D
Recognize that liver biopsy can help to:
identify hepatotoxic drugs based on specific histological patterns and exclude concurrent liver diseases
determine the mechanism of injury, for example, microvesicular steatosis and necrosis associated with the use of mitochondrial toxin fialuridine
predict outcomes, for example, the presence of eosinophils and granulomas is associated with a more favorable outcome, whereas necrosis or fibrosis is associated with poorer outcomes
E

More topics in this section

  • Endoscopic retrograde cholangiography

5.Medical management

Withdrawal of offending agents: as per AASLD 2022 guidelines, discontinue the suspect drug along with supportive care of antiemetics, antipruritics, and hydration as the mainstay of management of patients with idiosyncratic DILI.
E

More topics in this section

  • N-acetylcysteine

  • Corticosteroids

  • UDCA

  • Cholestyramine

  • Carnitine

  • Defibrotide

6.Surgical interventions

Liver transplantation: as per AASLD 2022 guidelines, transfer patients with idiosyncratic DILI-related ALF to a liver transplant center because of the low likelihood of spontaneous survival.
E

7.Specific circumstances

Pregnant patients: elicit a careful history of previous or current use of prescribed and OTC medications and herbal products in any case of unexplained serum liver test elevations during pregnancy.
B

More topics in this section

  • Patients with HDS-induced liver injury

  • Patients with chronic liver disease

  • Patients with specific phenotypes (AIH)

  • Patients with specific phenotypes (secondary sclerosing cholangitis)

  • Patients with specific phenotypes (granulomatous hepatitis)

  • Patients with specific phenotypes (acute fatty liver)

  • Patients with specific phenotypes (fatty liver disease)

  • Patients with specific phenotypes (immune-related hepatotoxicity)

  • Patients with specific phenotypes (nodular regenerative hyperplasia)

  • Patients with specific phenotypes (liver tumors)

  • Patients with acetaminophen overdose (diagnosis)

  • Patients with acetaminophen overdose (gastrointestinal decontamination)

  • Patients with acetaminophen overdose (N-acetylcysteine)

  • Patients with acetaminophen overdose (prognosis)

8.Quality improvement

Reporting: report all cases of suspected DILI to specialized national registries.
E